Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 50, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 16, 2020, 2:55 AM EDT for Gladwin County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 2:55 AM EDT (06:55 UTC)
- Expired
- Aug 16, 2020, 3:31 AM EDT
- In force
- 36 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WUUS53 KAPX 160655
SVRAPX
MIC051-160745-
/O.NEW.KAPX.SV.W.0050.200816T0655Z-200816T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
255 AM EDT Sun Aug 16 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Gladwin County in northern Michigan...
* Until 345 AM EDT.
* At 255 AM EDT, a severe thunderstorm was located near Clare, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, Rhodes and Winegars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4400 8460 4410 8417 4383 8417 4383 8436
4381 8437 4382 8460
TIME...MOT...LOC 0655Z 258DEG 25KT 4389 8466
HAIL...1.00IN
WIND...60MPH
$$
MLR2 follow-up statements
903
WWUS53 KAPX 160711
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
311 AM EDT Sun Aug 16 2020
MIC051-160745-
/O.CON.KAPX.SV.W.0050.000000T0000Z-200816T0745Z/
Gladwin MI-
311 AM EDT Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR GLADWIN COUNTY...
At 310 AM EDT, a severe thunderstorm was located over Beaverton, or
near Gladwin, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, Rhodes and Winegars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4400 8460 4410 8417 4383 8417 4383 8436
4381 8437 4382 8460
TIME...MOT...LOC 0710Z 258DEG 25KT 4391 8451
HAIL...1.00IN
WIND...60MPH
$$
MLR841
WWUS53 KAPX 160731
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
331 AM EDT Sun Aug 16 2020
MIC051-160741-
/O.CAN.KAPX.SV.W.0050.000000T0000Z-200816T0745Z/
Gladwin MI-
331 AM EDT Sun Aug 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR GLADWIN COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4400 8460 4410 8417 4383 8417 4383 8436
4381 8437 4382 8460
TIME...MOT...LOC 0729Z 258DEG 25KT 4394 8431
$$
MLRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:25 AM EDT, 30 minutes earlier.
Area forecast discussion, Aug 16, 2:25 AM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 225 AM EDT Sun Aug 16 2020 .NEAR TERM...(Today through Tonight) Issued at 225 AM EDT Sun Aug 16 2020 ...Scattered showers and thunderstorms ending this morning... High Impact Weather Potential...A few thunderstorms early this morning...producing gusty winds and heavy rainfall. Pattern Synopsis/Forecast...Cold front has pushed just east of our CWA early this morning. Meanwhile...a short wave/500 mb trough axis is sliding into Lower Michigan...and with lingering moisture and lift from the front...is kicking of scattered showers and a few thunderstorms across Lower Michigan and Eastern Upper Michigan. MUCAPE is around 500-1000 J/kg...and while shear has been limited so far with this event...it does appear to be strengthening a bit with the approach of the upper trough axis. Latest near term models show precip generated by this feature will steadily progress eastward thru and out of our CWA thru around sunrise early this morning. Do not expect any severe wx...but certainly cannot rule out some gusty winds and heavy rainfall with any storms that do develop. The rest of the day will feature overall dry wx with mainly sunny skies as high pressure and drier air take control. The exception will be across interior sections of Eastern Upper Michigan where opposing lake breezes may kick off an afternoon shower or two as diurnal heating/instability builds. High temps this afternoon will warm into the mid 70s to lower 80s. Tonight will be mainly clear and cooler with overnight lows in the 50s. && .SHORT TERM...(Monday through Tuesday) Issued at 225 AM EDT Sun Aug 16 2020 High Impact Weather Potential: None Pattern synopsis/forecast: Upper trough remains in place over the Great Lakes during the short term period with below normal temperatures. In the wake of the secondary cold front, cold air overhead along with descent diurnal heating will bring some instability which will try to overcome increasing surface drying. Best chances for Monday showers will be closer to the front east of I-75. High pressure then moves quickly across Michigan which will allow temperatures to fall into the 40s over some areas Tuesday morning. && .LONG TERM...(Tuesday night through Saturday) Issued at 225 AM EDT Sun Aug 16 2020 High Impact Weather Potential: None NW upper flow will push a weak low pressure system through the region Wednesday with the chance for showers and possibly a thunderstorm as the colder air aloft leads to some instability. Trough axis moves through the area Wednesday so expect temperatures and humidity levels to start creeping upward for the later half of the week. Right now it looks like a storm will track across S Canada which could drag a cold front across the Great Lakes Saturday with the chance of precipitation. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1153 PM EDT Sat Aug 15 2020 Showers/TSRA returning to parts of northern lower MI overnight. SHRA/TSRA are already ramping up in central lower MI, as activity ramps up behind a cold front about to exit ne lower MI. Showers will only be in the vicinity of TVC/PLN for a couple more hours before exiting east. But APN will have SHRA/TSRA chances for most of the overnight, with at least MVFR cigs/vsbys a possibility. After that, mainly VFR conditions are progged beneath a mid-cloud deck. Nw-erly winds will be a touch breezy on Sunday. && .MARINE... Issued at 225 AM EDT Sun Aug 16 2020 Winds and waves will remain below SCA criteria thru early this week as overall high pressure maintains control of our wx. A few early morning showers and storms will impact mainly our Lake Huron nearshore areas early this morning...before coming to an end as an upper level trough axis exits our area. Mainly dry wx is expected for the rest of today thru Monday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MR SHORT TERM...KF LONG TERM...KF AVIATION...JZ MARINE...MR
Hazardous weather outlook, Aug 16, 2:26 AM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 226 AM EDT Sun Aug 16 2020 MIZ016>018-020>036-041-042-086>088-095>099-171200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 226 AM EDT Sun Aug 16 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and Tonight. The chance of thunderstorms will continue early this morning. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 226 AM EDT Sun Aug 16 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and Tonight. The chance of thunderstorms will continue early this morning. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:39 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 16, 4:11 PM EDT | Special Weather Statement | APX | Chippewa | 34 min |
| Aug 16, 4:40 PM EDT | Special Weather Statement | APX | Chippewa | 50 min |
| Aug 16, 5:38 PM EDT | Special Weather Statement | APX | Mackinac | 37 min |
| Aug 16, 6:11 PM EDT | Special Weather Statement | APX | Chippewa | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.